advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Buffalo, New York, USA:

Four months ago, I convinced my two and a half year old son's diabetes team to put him on a morning Lantus/Humalog regimen with carb counting. When his was on the NPH and Humalog, his blood sugars were mostly high, and they still are. Last week, they suggested that I increase his Lantus, but I didn't want to do that because the Lantus does seem to peak. At 1:00 pm his blood glucose could be 350 mg/dl [19.4 mmol/L] and then at 4:00, 100 mg/dl [5.6 mmol/L]. I even give him a protein at bedtime snack.

They now suggested that I factor in an additional correction dose of Humalog into his meal dose, check before snacks, and, if he is over 180 mg/dl [10 mmol/L] give 0.5 unit of Humalog. I already check him four to five times a day and give him four shots. Isn't this overkill? Wouldn't this be too traumatizing? I want to get him on the pump as soon as possible.

Answer:

Why do you think this would be "over-kill"? I am sincerely asking if his taking a shot is traumatic physically or emotionally? If he did not have diabetes, his own pancreas would produce a bolus of insulin every time he ate and the amount of insulin would depend on what he ate. This is how the insulin pump works, too.

Please do not be put into a false sense of complacency by the prospect of an insulin pump. While it certainly has been used in children under age six, it is not standard therapy for those children. As I'm sure you understand, the pump does not give insulin based on the child's blood glucose value. Rather, it gives insulin based on what you tell it to do. It is simply a different technique to provide insulin. There is still the need to carbohydrate count and check glucose levels. Indeed, glucose levels may need to be checked more often. With a pump, and perhaps the basal/bolus routine you persuaded your son's diabetes team to try, to really understand how well the bolus dosing of Humalog is going, you may really need to check glucose levels before and two hours after meals so you're talking six to eight times daily! Is that overkill? Not if you want to be certain things are going well. Certainly this does not have to be every day.

It is my usual finding that patients who aren't have reasonable control with glucose levels fairly often are really not carb counting well and underestimating the insulin requirement. You may be doing this really well, but I would suggest that you contact your dietitian to review carb counting skills. Often they will have food models, pictures, or other resources to help better fine-tune the amount of carbs. There are some hand-held computer programs (through a Handspring Visor or PalmPilot-like Personal Digital Assistant) that can be helpful.

I would also gently ask that you ask yourself why you felt you needed to "convince" your son's diabetes team to try the Lantus (insulin glargine). It too is not approved for use in children under age six. To be certain, it likely is not harmful, but "convincing" sounds as if your son's team had reservations about something. We do find that some children tend to be "fast metabolizers" of Lantus, and, while it is hoped to be a "once-a-day" basal rate shot, some children do require this to be split up like. Since Lantus is unable to be mixed with other insulins, that would provide still another shot. Again, you would see that as "over-kill"? Another person might see that as doing what it takes to get the result you need. DKA [diabetic ketoacidosis] and long-term effects of poor control do not stem from overkill, but they lead to possible death..

This forum often does not allow for specific suggestions or opinions. You may want to seek a second opinion from another diabetes center since you seem to not have full confidence in the advice you apparently are given from your local (very, very good, if it is at the local children's hospital in the city that you live) diabetes center.

DS

DTQ-20021208224821
Original posting 19 Dec 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.